Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

July 2, 2011Washington County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 2, 2011, 3:08 PM EDT for Washington County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2011, 3:08 PM EDT (19:08 UTC)
Expired
Jul 2, 2011, 3:45 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA

County Washington County, GA

The radar

The Robins AFB radar (KJGX), 52 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WWUS82 KFFC 021908
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT SAT JUL 2 2011

GAZ061-073-074-084-021945-
308 PM EDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WASHINGTON...
WILKINSON...BALDWIN AND HANCOCK COUNTIES UNTIL 345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STRONG THUNDERSTORMS NEAR LINTON AND DEEPSTEP...MOVING WEST AT 15 
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WASHINGTON...WILKINSON...BALDWIN AND HANCOCK COUNTIES THROUGH
345 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
WARTHEN...DEEPSTEP...LINTON...HEBRON...DEVEREUX...BEULAH AND
UNDERWOOD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3288 8316 3325 8324 3325 8282 3301 8276
TIME...MOT...LOC 1907Z 083DEG 13KT 3315 8292

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 2, 1:50 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 2, 1:50 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
150 PM EDT SAT JUL 2 2011

.UPDATE...

MADE SOME MINOR TWEAKS TO HOURLY TEMP GRIDS JUST TO UPDATE BASED
ON OBSERVATIONS...OTHERWISE FORECAST LOOKS GOOD. HI-RES MODELS
STILL SHOWING CONVECTION DEVELOPING AROUND 19-20Z...MOST MODELS
DEVELOPING IT INITIALLY IN THE MOUNTAINS AND SPREADING SOUTH.
CURRENT POP/WX GRIDS COVER THIS WELL BUT WILL MONITOR IN CASE AN
UPDATE IS NEEDED LATER IN THE DAY.

TDP

&&

.PREV DISCUSSION... /ISSUED 737 AM EDT SAT JUL 2 2011/

SHORT TERM /TODAY THROUGH MONDAY/...
/ISSUED AT 305 AM EDT SAT JUL 2 2011/
LARGE-SCALE PATTERN HAS CHANGED ONLY SLIGHTLY IN THE PAST 48
HOURS...WITH FULL WAVE SYSTEM ENTRENCHED OVER THE EASTERN HALF OF
THE COUNTRY.  THE RESULTING NORTHERLY FLOW DOWN THE EAST COAST SENT
WEAK UPPER-LEVEL IMPULSES INTO GEORGIA AROUND MAX HEATING TIME THE
PAST FEW DAYS WHICH HELPED FUEL AFTERNOON CONVECTION.  UPPER
PATTERN...HOWEVER...IS CHANGING AS AXIS OF 500 MB RIDGE
FLATTENS/ROTATES MORE ZONALLY ACROSS THE SOUTH AND ATLANTIC TROF
LIFTS.  THIS HAS BEEN PROGGED WELL FOR PAST SEVERAL RUNS AND ALL
MODELS ARE CONSISTENT WITH THIS CHANGE.  THIS OSTENSIBLY REMOVES
UPPER-LEVEL FORCING FROM THE PICTURE...ALTHOUGH I CANNOT RULE OUT
ONE LAST SHOT OF ENERGY MAKING IT INTO THE STATE TODAY BEFORE THE
RIDGE FLATTENS ACROSS GEORGIA ON SUNDAY.  WATER VAPOR IMAGERY
SUGGESTS A WEAK WAVE SLIDING DOWN THE MID-APPALACHIANS THIS
MORNING...BUT IT IS NOT AS EVIDENT AS IMPULSES THE PAST FEW DAYS.

DESPITE THE CHANGES ALOFT...SURFACE FEATURES WILL CHANGE ONLY
SLIGHTLY...WHICH SPELLS A CONTINUATION OF DIURNAL CONVECTION.  A
WEAK SFC TROF AND MOISTURE GRADIENT PERSISTS ACROSS NORTH-CENTRAL
GEORGIA THIS MORNING AND WILL CONTINUE TO BE A FOCUS ZONE FOR
ACTIVITY THROUGH MID-WEEK /SEE BELOW/.  THE MODELS APPEAR TO OFFSET
THE REDUCTION OF UPPER-LEVEL FORCING WITH ENHANCED SFC CONVERGENCE
ALONG THIS BOUNDARY...SO WILL KEEP AFTERNOON 20-40 POPS IN THE
PICTURE FOR THE NEXT SEVERAL DAYS USING MET GUIDANCE AS THE BASIS.

THE ABSENCE OF FORECAST MID-LEVEL WARMING ASSOCIATED WITH THE
SHIFTING 500 MB RIDGE IS A BIT CURIOUS BUT...IF IT
VERIFIES...SUPPORTS THE CONTINUATION OF AFTERNOON CONVECTIVE
ACTIVITY. IF WARMING IS STRONGER THAN FORECAST...CAPPING MAY BE AN
ISSUE TODAY AND MORE LIKELY SUNDAY.  NMM WRF AND OTHER SHORT-RANGE
MODELS...ON THE OTHER HAND...ALL POINT TO LATE AFTERNOON CONVECTION
TODAY ALONG AN AXIS FROM CSG TO THE NE CORNER OF GA...SO WILL SET
ASIDE MY CONCERN FOR MID-LEVEL WARMING TODAY.  NEED TO WATCH THIS
FOR SUNDAY...THOUGH.

MOS TEMPERATURES HAVE BEEN DOING WELL RECENTLY...ALTHOUGH A TAD WARM
FOR MAX TEMPS...SO WILL STICK PRETTY CLOSE TO THEM.

LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
/ISSUED AT 305 AM EDT SAT JUL 2 2011/
THE SURFACE BOUNDARY WILL BE THE KEY FORCING FEATURE THROUGH THE
WEEK.  THE STRONG SHORT-WAVE CUTTING ACROSS THE UPPER MIDWEST THIS
MORNING WILL EVENTUALLY WEAKEN AND DIG SOUTHEASTWARD TO REINFORCE
THE SURFACE BOUNDARY ALONG THE APPALACHIANS EARLY IN THE WEEK.  AS
MENTIONED ABOVE...THE UPPER-LEVEL FORCING WILL BE WEAKEST
SUNDAY...BUT ALL MODELS ERODE THE EASTERN LOBE OF THE RIDGE WHICH
WILL GIVE WAY TO STRONGER NORTHEASTERLY FLOW AND A RETURN OF FORCING
ALOFT STARTING MONDAY.  THIS PATTERN HOLDS FOR THE WEEK WHICH BODES
QUITE WELL FOR CONTINUED DIURNAL CONVECTION THROUGH FRIDAY.
TEMPERATURES WILL REMAIN NEAR NORMAL WITH NO ADJUSTMENTS TO GUIDANCE
NEEDED.

27

AVIATION...
18Z UPDATE...
WEAK BOUNDARY ACROSS CENTRAL GA IS HARD TO FIND BUT SHOULD STILL
FAVOR MORE THUNDERSTORMS SOUTH OF CSG TO MCN WITH ONLY ISOLATED
NORTH. HAVE SHOWN ONLY CB OR VCTS FOR NOW AND WILL WATCH TO SEE HOW
CONVECTION DEVELOPS. SCT CUMULUS THIS AFTERNOON 4 TO 5THSD FT
BECOMING MOSTLY CLEAR AFTER 00Z. VISIBILITY LOCALLY 5SM IN HAZE 09Z
TO 13Z. WINDS 5KT OR LESS THIS AFTERNOON GENERALLY E TO SE. WINDS
NEAR CALM OVERNIGHT.

//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON WIND DIRECTION.
MEDIUM TO HIGH ON TSTM LOCATIONS.
HIGH ON VFR CONDITIONS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          96  70  95  69 /  20  20  40  30
ATLANTA         94  74  93  73 /  30  20  40  30
BLAIRSVILLE     88  66  89  67 /  20  20  30  20
CARTERSVILLE    96  67  96  69 /  20  10  30  30
COLUMBUS        95  73  94  72 /  40  30  40  30
GAINESVILLE     94  72  93  71 /  20  20  30  30
MACON           96  70  95  68 /  20  30  40  20
ROME            95  67  95  69 /  10  10  20  30
PEACHTREE CITY  95  68  93  68 /  30  30  40  30
VIDALIA         95  70  94  70 /   5   5  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 2:14 AM EDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 AM EDT SAT JUL 2 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-031200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
214 AM EDT SAT JUL 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A WEAK SURFACE
TROUGH STALLED ACROSS PARTS OF NORTH AND CENTRAL GEORGIA TO
PRODUCE ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ISOLATED THUNDERSTORMS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH.

.DISCUSSION...
A WEAK SURFACE TROUGH OF LOW PRESSURE MEANDERING ACROSS PARTS OF
NORTH AND CENTRAL GEORGIA WILL SERVE AS A FOCUS FOR ISOLATED THUNDERSTORMS
THIS AFTERNOON AND EVENING. MODEST INSTABILITIES AND WEAK WIND SHEAR
PROFILES SHOULD HELP HOLD MOST THUNDERSTORM DEVELOPMENT BELOW
SEVERE LIMITS. HOWEVER... AN ISOLATED PULSE SEVERE STORM CANNOT BE
RULED OUT AS AN UPPER LEVEL DISTURBANCE IS EXPECTED TO TRAVERSE
THE STATE DURING MAX HEATING. OTHERWISE... THE THUNDERSTORM THREAT
WILL GREATLY DIMINISH BEFORE MIDNIGHT WITH LOSS OF DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED EACH AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 2, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT SAT JUL 2 2011

GAZ061-073-074-084-021945-
308 PM EDT SAT JUL 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN WASHINGTON...
WILKINSON...BALDWIN AND HANCOCK COUNTIES UNTIL 345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS NEAR LINTON AND DEEPSTEP...MOVING WEST AT 15
MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS WASHINGTON...WILKINSON...BALDWIN AND HANCOCK COUNTIES THROUGH
345 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
WARTHEN...DEEPSTEP...LINTON...HEBRON...DEVEREUX...BEULAH AND
UNDERWOOD. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3288 8316 3325 8324 3325 8282 3301 8276
TIME...MOT...LOC 1907Z 083DEG 13KT 3315 8292

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:09 PM EDTSpecial Weather StatementFFCWhite36 min
Jul 1, 8:15 PM EDTSevere Thunderstorm WarningFFCWhite30 min
Jul 2, 3:24 PM EDTSevere Thunderstorm WarningFFCWashington36 min
Jul 2, 4:09 PM EDTSpecial Weather StatementFFCWashington36 min
Jul 2, 4:59 PM EDTSpecial Weather StatementFFCHancock31 min
Jul 2, 6:14 PM EDTSpecial Weather StatementFFCButts31 min
Jul 2, 6:16 PM EDTSpecial Weather StatementFFCButts29 min
Jul 2, 6:36 PM EDTSpecial Weather StatementFFCMuscogee24 min
Jul 2, 6:45 PM EDTSpecial Weather StatementFFCLamar30 min
Jul 2, 6:53 PM EDTSevere Thunderstorm WarningFFCLamar, Spalding22 min
Jul 2, 7:02 PM EDTSpecial Weather StatementFFCNewton28 min
Jul 2, 7:09 PM EDTSpecial Weather StatementFFCUpson36 min
Jul 2, 7:12 PM EDTSpecial Weather StatementFFCMuscogee33 min
Jul 2, 7:16 PM EDTSevere Thunderstorm WarningFFCLamar29 min
Jul 2, 7:29 PM EDTSpecial Weather StatementFFCPike31 min
Jul 2, 7:32 PM EDTSpecial Weather StatementFFCClayton, Fayette28 min
Jul 2, 7:38 PM EDTSevere Thunderstorm WarningFFCPike23 min
Jul 2, 7:50 PM EDTSpecial Weather StatementFFCOglethorpe25 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.